Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 29, 2021Doddridge County, Harrison County, Tyler County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 29, 2021, 12:42 PM EDT for Doddridge County, Harrison County, Tyler County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 12:42 PM EDT (16:42 UTC)
Expired
Jul 29, 2021, 1:15 PM EDT
In force
33 min
Issued by
NWS Charleston, WV

Counties Doddridge County, WV, Harrison County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

465 
WWUS81 KRLX 291642
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1242 PM EDT Thu Jul 29 2021

WVZ011-020-030-031-291715-
Doddridge-Harrison-Lewis-Tyler-
1242 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTH CENTRAL
LEWIS...CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...

At 1241 PM EDT, a strong thunderstorm was located near Middlebourne,
moving southeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clarksburg, Middlebourne, Bridgeport, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, West Milford, Alma, Blandville, Avon, Wolf
Summit, New Milton, Wallace, Smithburg, Lima, Center Point, Sedalia
and Canton.

This includes the following highways...
 Interstate 79 between mile markers 120 and 123.
 Route 50 in West Virginia between mile markers 52 and 81.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3956 8082 3955 8079 3947 8071 3948 8067
      3946 8067 3947 8064 3944 8060 3945 8058
      3943 8058 3944 8056 3943 8054 3944 8052
      3932 8024 3906 8053 3935 8089 3937 8090
      3943 8098 3957 8083
TIME...MOT...LOC 1641Z 311DEG 40KT 3945 8083 

$$

MEK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 29, 10:58 AM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 29, 10:58 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1058 AM EDT Thu Jul 29 2021

.SYNOPSIS...
Cold front approaches late this afternoon, with severe thunderstorms
possible. High pressure returns Saturday. Active weather
returns for late in the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1057 AM Thursday...

Previous forecast remains on track. No changes needed at this
time.

As of 600 AM Thursday...

Time-lagged ensemble of the HRRR/RAP along with 06Z WRF guidance is
not lending much confidence to handing of upstream MCS this morning.
Overall, little impact to sensible weather this morning with perhaps
few elevated showers associated with a weak mid-level wave brushing
our northern counties with additional showers and perhaps a rumble
of thunder arriving with the decaying MCS late morning into midday.
For late afternoon and evening convection, the main show should be
in the vicinity of the surface cold front late afternoon into the
evening hours, but couldn't rule out a couple storms popping on
whatever outflow remains from the morning MCS well ahead of the
front this afternoon. At this time, don't see a compelling reason to
make any changes to the current forecast.

As of 150 AM Thursday...

Patchy valley fog already forming at this hour with clear skies
and moist low levels, will continue to expand toward daybreak.

Considerable uncertainty exists regarding potential severe weather
late this afternoon into this evening. An upstream mesoscale
convective complex moving into NE IA and S WI at this hour is
expected to continue to propagate south-southeast through the
remainder of the overnight with remnants arriving northwestern
portions of our forecast area late morning to noon. Convection
allowing models offer a variety of solutions as to how well this
holds together and ultimately influences our ability to build
instability via daytime heating later this afternoon ahead of an
approaching cold front.

A surface cold front approaching the Middle Ohio Valley late this
afternoon/early this evening will serve as the focusing mechanism
for thunderstorms amid favorable environmental variables for severe
weather. MLCAPE values of 1500-2500J/kg and deep layer shear of 35-
40KT will be sufficient for super-cellular storm structures,
although given linear forcing this may quickly grow upscale into at
least a broken line of convection racing south across the region
through the late evening. The main concern with these storms will be
damaging winds due to cold pool conglomeration, relatively fast
storm motions, and dry air aloft , although a few instances of large
hail are also possible especially with any initial discrete
convection. Expected linear storm mode and increasing propensity for
a transition to elevated convection with southern extent will be a
limiting factor for tornadoes, but certainly can't rule out a few
spin-ups across SE OH and N WV this evening given low level SRH
values in excess of 100 with a rather moist boundary layer in the
presence of discrete supercells. Despite aforementioned fast storm
motion, high rainfall rates of 1-3 inches per hour could yield some
localized flash flooding concerns, mainly over urban or low laying
areas, but do not anticipate any widespread issues.

The cold front quickly exits south during the predawn hours taking
any severe chances with it. A few hours of post frontal showers
appear possible before precipitation comes to an end. Depending on
local rainfall totals and some clearing toward dawn, at least patchy
fog will be possible heading into Friday morning.

To reiterate, the upstream MCS this morning will likely play a
critical role in the ultimate evolution of the severe threat late
this afternoon into this evening. Stay tuned for forecast
updates.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
As of 200 AM Thursday...

Frontal boundary will be across southern zones at the start of
the period, with a few lingering showers and storms across the
far south. Boundary will continue to sag south during the day
Friday, with drier/less humid, and cooler air taking hold for
Friday into Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 205 AM Thursday...

Late Saturday night into Sunday, a shortwave will move east
across the area, creating precipitation chances across the far
south. This will be followed by another upper shortwave and
surface cold front on late Sunday into Monday. Unsettled, and
cooler weather will continue across the area for the remainder
of the extended with an upper trough lingering across the area.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 600 AM Thursday...

Any fog dissipates by 13Z. A few showers may brush by PKB/CKB this
morning associated with a weak mid-level wave moving north of the
region. Additional showers may approach SE OH/W WV late this morning
as a decaying mesoscale convective system approaches, but
confidence in these making it to any of the terminals is rather
low. Main show with storms will be along and ahead of a cold
front moving through the region from north to south late this
afternoon into this evening. This likely manifests as a broken
line of strong to severe thunderstorms around 22Z near PKB and
quickly progresses to the south reaching BKW by 03Z. These
storms may contain damaging winds, large hail, and brief very
heavy rainfall with a brief period of IFR conditions possible.

The cold front clears the region to the south overnight and
depending on how quickly skies clear and how much rain any given
site receives, at least patchy valley fog is expected Friday morning.

Light winds this morning transition to southwesterly 8-12KTs gusting
into the upper teens head of the cold front this afternoon, turning
northerly around 4KTs behind the cold front tonight. Gusty and
erratic winds near convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog coverage, intensity, and timing tonight
could vary from the TAFS. Decaying convection in the morning may
affect PKB/HTS. Timing of afternoon thunderstorms could vary by
an hour or two.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
Patchy IFR fog possible Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...ARJ/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jul 29, 2:08 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
208 AM EDT Thu Jul 29 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-519>526-300615-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
208 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected ahead of an approaching
cold front late this afternoon into this evening. The primary threats
are damaging winds, large hail, and heavy rain. A couple tornadoes
are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024-025-033-034-515>518-300615-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
208 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected ahead of an approaching
cold front late this afternoon into this evening. The primary threats
are damaging winds, large hail, and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 29, 12:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1242 PM EDT Thu Jul 29 2021

WVZ011-020-030-031-291715-
Doddridge-Harrison-Lewis-Tyler-
1242 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTH CENTRAL
LEWIS...CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...

At 1241 PM EDT, a strong thunderstorm was located near Middlebourne,
moving southeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clarksburg, Middlebourne, Bridgeport, Stonewood, Nutter Fort, Salem,
Lumberport, West Union, West Milford, Alma, Blandville, Avon, Wolf
Summit, New Milton, Wallace, Smithburg, Lima, Center Point, Sedalia
and Canton.

This includes the following highways...
 Interstate 79 between mile markers 120 and 123.
 Route 50 in West Virginia between mile markers 52 and 81.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3956 8082 3955 8079 3947 8071 3948 8067
      3946 8067 3947 8064 3944 8060 3945 8058
      3943 8058 3944 8056 3943 8054 3944 8052
      3932 8024 3906 8053 3935 8089 3937 8090
      3943 8098 3957 8083
TIME...MOT...LOC 1641Z 311DEG 40KT 3945 8083

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:14 PM EDTSpecial Weather StatementRLXDoddridge31 min
Jul 29, 1:16 PM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Lewis, Upshur29 min
Jul 29, 6:39 PM EDTSpecial Weather StatementRLXDoddridge36 min
Jul 29, 4:55 PM EDTSevere Thunderstorm WarningRLXWashington54 min
Jul 29, 7:21 PM EDTSpecial Weather StatementRLXLawrence9 min
Jul 29, 7:36 PM EDTSpecial Weather StatementRLXLawrence24 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.